Alert archive / North Carolina / Wind Advisories in 2010

Wind Advisory 1, NWS Raleigh, NC

January 24, 201031 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Jan 24, 2010, 9:35 PM EST for 31 counties in North Carolina. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2010, 9:35 PM EST (02:35 UTC)
Expired
Jan 25, 2010, 7:23 AM EST
In force
10 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2010-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2010-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WWUS72 KRAH 250235
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
935 PM EST SUN JAN 24 2010

...GUSTY SOUTHERLY WINDS EXPECTED OVERNIGHT...

.GUSTY SOUTHERLY WINDS COMBINED WITH HEAVY RAIN AND SOGGY GROUND
CONDITIONS WILL LEAD TO DOWNED TREES OVERNIGHT ACROSS CENTRAL
NORTH CAROLINA.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-251000-
/O.NEW.KRAH.WI.Y.0001.100125T0235Z-100125T1400Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
935 PM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST MONDAY. 

SUSTAINED SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH
ARE EXPECTED OVERNIGHT AHEAD OF A COLD FRONT APPROACHING THE AREA.
THESE GUSTY WINDS...COMBINED WITH HEAVY RAINFALL AND SOGGY GROUND
CONDITIONS...WILL LIKELY LEAD TO DOWNED TREES ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS GREATER THAN 30 MPH...
OR WIND GUSTS GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
ADDITIONALLY...DOWNED TREES MAY RESULT IN HAZARDOUS DRIVING
CONDITIONS. MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION
WHILE DRIVING OVERNIGHT.

&&

$$

VINCENT
3 follow-up statements
858 
WWUS72 KRAH 250905
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
405 AM EST MON JAN 25 2010

...GUSTY SOUTHERLY WINDS EXPECTED EARLY THIS MORNING...

.GUSTY SOUTHERLY WINDS AHEAD OF A COLD FRONT COMBINED WITH HEAVY
RAIN AND SOGGY GROUND WILL LEAD TO DOWNED TREES EARLY THIS MORNING
EAST OF HIGHWAY 1.

NCZ007-021>025-038>040-073>076-083>086-251015-
/O.CAN.KRAH.WI.Y.0001.000000T0000Z-100125T1400Z/
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-
CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LEXINGTON...
ASHEBORO...PITTSBORO...ALBEMARLE...TROY...SOUTHERN PINES...
SANFORD...WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD
405 AM EST MON JAN 25 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELED THE WIND
ADVISORY. 

WIND GUSTS OVERNIGHT REACHED 35 TO 40 MPH...TOPPLING A FEW TREES.
WINDS TODAY...WHILE BREEZY...WILL NOT BE AS STRONG WITH GUSTS UP
TO 30 MPH EXPECTED. THUS THE WIND ADVISORY HAS BEEN BEEN CANCELED.

$$

NCZ008>011-026>028-041>043-077-078-088-089-251400-
/O.CON.KRAH.WI.Y.0001.000000T0000Z-100125T1400Z/
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...RALEIGH...
SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...FAYETTEVILLE...
CLINTON
405 AM EST MON JAN 25 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. 

SUSTAINED SOUTHERLY WINDS OF 20 MPH WITH GUSTS UP TO 45 MPH ARE
EXPECTED EARLY THIS MORNING AHEAD OF A COLD FRONT. THESE GUSTY
WINDS...COMBINED WITH HEAVY RAINFALL AND SOGGY GROUND...WILL
LIKELY LEAD TO DOWNED TREES ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS GREATER THAN 30 MPH...
OR WIND GUSTS GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. ADDITIONALLY...DOWNED TREES MAY RESULT IN HAZARDOUS
DRIVING CONDITIONS. MOTORISTS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION WHILE DRIVING OVERNIGHT.

&&

$$
337 
WWUS72 KRAH 251005
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
505 AM EST MON JAN 25 2010

...GUSTY SOUTHERLY WINDS EXPECTED EARLY THIS MORNING...

.GUSTY SOUTHERLY WINDS AHEAD OF A COLD FRONT COMBINED WITH HEAVY
RAIN AND SOGGY GROUND WILL LEAD TO DOWNED TREES EARLY THIS
MORNING ALONG AND EAST OF INTERSTATE 95.

NCZ008>010-026-041-077-088-251115-
/O.CAN.KRAH.WI.Y.0001.000000T0000Z-100125T1400Z/
GRANVILLE-VANCE-WARREN-FRANKLIN-WAKE-HARNETT-CUMBERLAND-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
LOUISBURG...RALEIGH...LILLINGTON...FAYETTEVILLE
505 AM EST MON JAN 25 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELED THE WIND
ADVISORY. 

STRONG WINDS OVERNIGHT GUSTED AS HIGH AS 45 TO 50 MPH...TOPPLING A
FEW TREES AND POWER POLES. WINDS HAVE SUBSIDED BEHIND THE BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS. THUS THE ADVISORY HAS BEEN CANCELED.

SOUTHWEST WINDS LATER TODAY WILL BE AROUND 15 MPH WITH GUSTS 25 TO
30 MPH.

$$

NCZ011-027-028-042-043-078-089-251400-
/O.CON.KRAH.WI.Y.0001.000000T0000Z-100125T1400Z/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...GOLDSBORO...CLINTON
505 AM EST MON JAN 25 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. 

SUSTAINED SOUTHERLY WINDS OF 20 MPH WITH GUSTS UP TO 45 MPH ARE
EXPECTED EARLY THIS MORNING AHEAD OF A COLD FRONT. THESE GUSTY
WINDS...COMBINED WITH HEAVY RAINFALL AND SOGGY GROUND...WILL
LIKELY LEAD TO DOWNED TREES ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS GREATER THAN 30 MPH...
OR WIND GUSTS GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. ADDITIONALLY...DOWNED TREES MAY RESULT IN HAZARDOUS
DRIVING CONDITIONS. MOTORISTS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION WHILE DRIVING OVERNIGHT.

&&

$$
800 
WWUS72 KRAH 251223
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
723 AM EST MON JAN 25 2010

...STRONG LOW LEVEL WINDS EXITING THE COASTAL PLAIN...

.STRONG BREEZY SOUTHERLY WINDS ASSOCIATED WITH AN AREA OF VERY
STRONG WINDS JUST ABOVE THE SURFACE WAS EXITING THE AREA. THUS THE
WIND ADVISORY HAS BEEN CANCELED.

NCZ011-027-028-042-043-078-089-251330-
/O.CAN.KRAH.WI.Y.0001.000000T0000Z-100125T1400Z/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...GOLDSBORO...CLINTON
723 AM EST MON JAN 25 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELED THE WIND
ADVISORY.

WHILE WINDS WILL REMAIN BREEZY OUT OF THE WEST SOUTHWEST TODAY WITH
GUSTS UP TO 30 MPH PROBABLE...THE WINDS WILL NOT BE AS STRONG AS
LAST NIGHT WHEN GUSTS AROUND 40 MPH WERE OBSERVED. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 24, 7:03 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 24, 7:03 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
703 PM EST SUN JAN 24 2010

.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO PUSH NORTHWESTWARD ACROSS THE AREA
INTO THIS EVENING. A STRONG COLD FRONT WILL APPROACH THE AREA
TONIGHT... AND CROSS THE STATE ON MONDAY. HIGH PRESSURE WILL THEN
BUILD INTO THE AREA THROUGH MIDWEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 215 PM ...

CURRENT FORECAST THINKING UNCHANGED.

DAMAGING WIND AND FLOOD THREAT FOR TONIGHT ARE THE FORECAST
PROBLEM. HEAVY RUNOFF FROM SATURATED GROUND EXPECTED. EVENT BASIN
TOTALS FORECAST AT AROUND ONE AND THREE-QUARTER TO ONE INCH
NORTHWEST TO SOUTHEAST... WITH LOCAL CONVECTION PERHAPS DOUBLING
THOSE AMOUNTS IN SPOTS.

INSTABILITY IS A LIMITING FACTOR TO POSSIBLE DAMAGING WINDS
TONIGHT. CAPE IS WEAK AT LESS THAN 1000. BEST LIFTED INDICES
ONLY MILDLY NEGATIVE. FAVORING SEVERE POTENTIAL... DIVERGENCE
ALOFT IS IMPRESSIVE. SOUTH TO SOUTHEAST FLOW BEHIND TODAYS WARM
FRONT WILL DRIVE SOME DEW POINTS INTO THE LOWER 60S. WIND SPEEDS AT
1500 FEET SHOULD EXCEED 60 MPH PRIOR TO THE FRONT. WITHOUT A LOW
LEVEL BOUNDARY... VEERING OF THE WINDS IN THE LOW LEVELS IS
MINIMAL... BUT THE HIGH SPEEDS MANAGE TO GENERATE HELICITY VALUES
IN EXCESS OF 500. THE MAIN THREAT APPEARS TO BE DAMAGING STRAIGHT
LINE WINDS... BUT BOWING SQUALL LINE SEGMENTS COULD BRING A RISK
OF A TORNADO ASSOCIATED WITH THE END VORTICES. SEVERE THREAT
ROUGHLY FROM PRIOR TO MIDNIGHT IN THE WEST TO THE PREDAWN HOURS IN
THE EAST.

STILL NOT OUT OF THE QUESTION THAT THE TRIAD WILL WARM TEN TO
FIFTEEN DEGREES BY 7 PM FROM THE MID 40S OBSERVED AROUND NOON.
PARTS OF THE SOUTHEAST AROUND 70 AT THIS TIME. WITH SURFACE WINDS
STAYING WEST TO SOUTHWEST BEHIND THE FRONT TEMPERATURES WILL NOT
FALL DRASTICALLY BEHIND THE FRONT... HOWEVER GIVEN THE TIMING OF
THE FRONT LOW TEMPERATURES WILL RANGE WIDELY... FROM NEAR 50
NORTHWEST TO NEAR 63 SOUTHEAST.

GUSTINESS NEAR 25 MPH THIS AFTERNOON IS FORECAST TO INCREASE
TONIGHT TO NEAR 30 MPH AS SUSTAINED WINDS NEAR 15 MPH BECOME
WIDESPREAD.

RAIN WILL END BEFORE DAWN IN THE WEST AND QUICKLY EXIT THE AREAS
EAST OF HIGHWAY ONE MONDAY MORNING. SOME GUSTINESS EXPECTED BUT
WITH WINDS DECREASING ALOFT... NOT TO THE EXTENT OF SUNDAY NIGHT.
THERE WILL BE SOME SUNSHINE... BUT ENOUGH MOISTURE TO SATURATE THE
TOP OF THE MIXED LAYER FOR SOME CUMULUS FOR MOST OF THE DAY. HIGH
TEMPERATURES IN THE UPPER 50S NORTHWEST TO MID 60S SOUTHEAST.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM SUNDAY...

FOR MONDAY NIGHT: THE PRIMARY PRECIP SHIELD WILL BE HEADING WELL OFF
THE COAST BY MONDAY EVENING. THE MID LEVEL TROUGH AXIS IS STILL TO
OUR WEST AT THIS TIME HOWEVER... WITH TROUGHING AT THE SURFACE OVER
THE WESTERN PIEDMONT RESULTING IN SUBDUED LOW LEVEL COLD AIR
ADVECTION. TEMPS FROM THE SURFACE THROUGH 850 MB WILL BE FALLING AT
ROUGHLY THE SAME RATE CAUSING LOW LEVEL LAPSE RATES TO REMAIN
ELEVATED... AND WITH SUBSIDENCE INCREASING GRADUALLY OVERNIGHT... WE
SHOULD MAINTAIN A HEALTHY MIXED LAYER WITH WEST-SOUTHWEST WINDS
OCCASIONALLY GUSTING OVER 25 KTS AT LEAST THROUGH THE MIDNIGHT HOUR.
EXPECT AN OVERALL DECREASE IN CLOUD COVER BUT FORECAST SOUNDINGS
INDICATE ENOUGH MOISTURE TRAPPED BENEATH THE SUBSIDENCE INVERSION
ALOFT TO HOLD ONTO A FEW FLAT CUMULUS IN THE EVENING AND EARLY
OVERNIGHT. WOULD NOT BE AT ALL SURPRISED TO SEE A PATCHY SHALLOW
SHOWER/SPRINKLE OR TWO IN THE EVENING ACROSS THE NORTHERN CWA IF LOW
LEVEL CONVERGENCE ENDS UP BEING MORE PRONOUNCED THAN THE MODELS
CURRENTLY SHOW. THE WIND AND EVENING CLOUDS SHOULD HELP HOLD TEMPS
UP A BIT... AND WILL HAVE LOWS OF 32-40.

FOR TUESDAY THROUGH WEDNESDAY NIGHT: EXPECT A FAIRLY QUIET BUT
CHILLY PERIOD AS CANADIAN HIGH PRESSURE DROPS FROM THE PLAINS AND
ACROSS THE LOWER MISS VALLEY TO THE SOUTHEAST WITH A MEAN MID LEVEL
TROUGH PARKED OVER EASTERN NOAM. SURFACE TROUGHING HOLDS OVER THE
PIEDMONT TUESDAY WITH 30 KT WESTERLY WINDS NEAR THE TOP OF THE MIXED
LAYER AT 850 MB... WHICH WILL LIKELY MEAN ANOTHER DAY OF BREEZY
CONDITIONS TUESDAY. A MID LEVEL VORTICITY MAXIMUM IS PROJECTED TO
SWING THROUGH THE TROUGH BASE ACROSS THE CAROLINAS LATE TUESDAY.
WITH WHAT MOISTURE THERE IS CONFINED BELOW THE SUBSIDENCE INVERSION
AROUND 1.5 KM... THIS SHOULD HAVE NO REAL IMPACT OTHER THAN A PERIOD
OF BROKEN FLAT CUMULUS IN THE AFTERNOON GIVEN THE NEARLY DRY
ADIABATIC LOW LEVEL LAPSE RATE. 850 MB WINDS SHIFT TO NORTHWEST
BEHIND THIS WAVE RESULTING IN LOW LEVEL DRYING AS THE SURFACE HIGH
CENTER APPROACHES... ALTHOUGH THE FAST WESTERLY MID-UPPER FLOW AND
VERTICAL THERMAL PROFILE SUGGEST THAT OROGRAPHICALLY ENHANCED MID
AND HIGH CLOUDINESS IS LIKELY WEDNESDAY THROUGH WEDNESDAY NIGHT. LOW
LEVEL THICKNESSES ARE JUST UNDER NORMAL TUESDAY INTO WEDNESDAY THEN
RECOVER A BIT WEDNESDAY NIGHT AS THE 850 MB WARM FRONT TREKS BACK
NORTHWARD. EXPECT HIGHS IN THE MID 40S TO LOWER 50S BOTH DAYS WITH
NIGHTTIME LOWS IN THE MID 20S TO AROUND 30. -GIH

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 315 PM SUNDAY...

OUR ATTENTION TURNS NEXT TO ANOTHER STRONG STORM SYSTEM COMING OUT
OF THE DESERT SOUTHWEST AND THROUGH THE SOUTHEAST LATE IN THE WEEK.
THIS SYSTEM ALSO HAS THE POTENTIAL TO BRING US A GOOD SLUG OF PRECIP
WHICH... IF THE TRENDS OF THE NEW 12Z GFS AND 12Z ECMWF ARE
CORRECT... MAY BE WINTRY IN NATURE OVER A PORTION OF CENTRAL NC.

REGARDING THE SYNOPTIC PATTERN... A STRONG POLAR VORTEX TRACKS
ACROSS ONTARIO AND SOUTHERN QUEBEC THROUGH FRIDAY BEFORE MOVING
NORTH ACROSS NEWFOUNDLAND OVER THE WEEKEND. THIS VORTEX HELPS PULL
DOWN SOME VERY COLD SURFACE AIR ACROSS THE DAKOTAS AND MIDWEST
THURSDAY INTO FRIDAY... WHICH PUSHES A BACKDOOR FRONT INTO (IF NOT
THROUGH) NC LATE THURSDAY NIGHT INTO FRIDAY MORNING. THE SOUTHERN
STREAM WAVE WHICH STARTS OVER THE SOUTHWEST STATES THURSDAY SHIFTS
EAST WITH A POSITIVE TILT... CULMINATING IN AN EAST COAST TROUGH
OVER THE WEEKEND. A SURFACE LOW TRACKS EAST AHEAD OF THE MID LEVEL
WAVE FROM TX ACROSS THE GULF COAST STATES AND EASTERN CAROLINAS
BEFORE MOVING AWAY FROM THE NC COAST SATURDAY NIGHT INTO SUNDAY
MORNING. AS IT APPROACHES... GULF AND ATLANTIC SOURCE FLOW IN THE
LOW LEVELS ARE EXPECTED TO LEAD TO OVERRUNNING PRECIP OVER CENTRAL
NC FROM FRIDAY INTO SATURDAY MORNING. AS THE COASTAL LOW EXITS...
WRAPAROUND MOISTURE MAY KEEP PRECIP CHANCES IN... ESPECIALLY IN THE
NORTHERN CWA... THROUGH SATURDAY. WILL RAMP UP POPS TO HIGH CHANCE
LATE THURSDAY NIGHT/FRIDAY MORNING... HOLDING THROUGH FRIDAY/FRIDAY
NIGHT BEFORE DECREASING WEST TO EAST SATURDAY.

MODEL RUNS HAVE VARIED CONSIDERABLY RUN-TO-RUN OVER THE LAST SEVERAL
ITERATIONS REGARDING THE LOW AND MID LEVEL THERMAL STRUCTURE. AFTER
INDICATIONS OF A MOSTLY SNOW PROFILE ON THE 00Z/24 GFS AND A WARM
00Z/24 ECMWF RUN INDICATING MOSTLY RAIN... THE 06Z/24 GFS HAD
TRENDED WARMER INDICATING POSSIBLE MIXED PTYPES. BUT THEN THE 12Z
GFS AND 12Z ECMWF ARE BACK TO BEING MUCH COLDER... SUGGESTING
POSSIBLE SNOW/SLEET ENDING AS FREEZING DRIZZLE. WITH SUCH POOR
CONSISTENCY... HAVE OPTED TO STAY THE COURSE CLOSER TO CLIMATOLOGY
WITH JUST A COLD RAIN AND TEMPS HOLDING ABOVE FREEZING. PEOPLE
ACROSS THE AREA HOWEVER SHOULD KEEP A CLOSE EYE ON LATER FORECASTS
AS WE HEAD TOWARD LATE WEEK. IF THE MODELS' COOLING TREND HOLDS...
THE PROBABILITIES OF A NOTABLE WINTER STORM WILL INCREASE. WILL HAVE
TEMPS STARTING ABOVE NORMAL THURSDAY... DROPPING TO AND HOLDING
BELOW NORMAL FRIDAY INTO SUNDAY. -GIH

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 700 PM SUNDAY...

24-HR TAF PERIOD:
WIDESPREAD MVFR/IFR CONDITIONS ARE EXPECTED IN THE 00-12Z TIME FRAME
AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE AREA...BRINGING A LARGE
SWATH OF MODERATE TO HEAVY RAIN ACROSS CENTRAL NC. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY AT RDU/FAY/RWI TAF SITES.
ALTHOUGH 50-60 KNOT SOUTHERLY FLOW IS EXPECTED AS LOW DOWN AS 2000
FT AGL...SURFACE WINDS SHOULD BE SOUTHERLY AT 10-20 KT...WITH GUSTS
UP TO 30 KT...AND ENOUGH MIXING SHOULD BE PRESENT IN THE LOWER
LEVELS TO PREVENT LOW LEVEL WIND SHEAR CRITERIA FROM BEING MET.
SURFACE WIND GUSTS OF 35+ KNOTS WILL BE POSSIBLE IN ASSOCIATION WITH
ANY CONVECTION DURING THE OVERNIGHT HOURS. EXPECT CONDITIONS TO
RAPIDLY IMPROVE TO VFR IN THE 09-15Z TIMEFRAME FROM WEST-EAST AS
DRIER AIR FILTERS INTO THE AREA BEHIND THE FRONT. ANTICIPATE BREEZY
WEST/WSW SURFACE WINDS BEHIND THE FRONT MONDAY AFTERNOON...WITH
SUSTAINED WINDS OF 15-20 KNOTS AND GUSTS UP TO 30 KNOTS.

MONDAY NIGHT THROUGH FRIDAY:
EXPECT VFR CONDITIONS MON AFT/EVE THROUGH THU AS HIGH PRESSURE
BUILDS INTO THE CAROLINAS FROM THE WEST. ADVERSE AVIATION CONDITIONS
WILL BE POSSIBLE ONCE AGAIN THU NIGHT THROUGH FRI NIGHT IN ASSOC/W
WITH THE NEXT STORM SYSTEM EXPECTED TO AFFECT THE AREA. -VINCENT

&&

.HYDROLOGY...
THE EXPECTED WIDESPREAD 1.5 INCHES OF RAINFALL BETWEEN SUNDAY
AFTERNOON AND MONDAY MORNING WILL CREATE A THREAT OF MINOR RIVER
FLOODING AND URBAN AND SMALL STREAM FLASH FLOODING. ALTHOUGH RIVER
LEVELS ON MOST RIVERS ARE CURRENTLY FALLING FROM THE RAINFALL THAT
OCCURRED A COUPLE DAYS AGO...SATURATED SOILS AND INCREASE RUNOFF
MAY HELP PUSH A FEW RIVERS INTO MINOR FLOODING. THERE WILL ALSO BE
A FLASH FLOOD THREAT DUE TO THE EXPECTED SLOW MOVEMENT OF THIS
SYSTEM. IN ADDITION...FLASH FLOOD GUIDANCE VALUES REMAIN
RELATIVELY LOW OVER SOUTHERN AND WESTERN PIEDMONT DUE TO RECENT
RAINFALL. THE MAIN THREAT WILL BE IN FLASH FLOOD PRONE
AREAS...INCLUDING BUFFALO CREEK IN GREENSBORO AND CRABTREE CREEK
IN RALEIGH.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM EST THIS EVENING THROUGH MONDAY
MORNING FOR NCZ007>010-021>026-038>041-073>076-083-084.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...RLH
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...VINCENT
HYDROLOGY...BLS/RE/RLH
Hazardous weather outlook, Jan 24, 2:52 PM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
252 PM EST SUN JAN 24 2010

NCZ011-027-028-042-043-077-078-085-086-088-089-251300-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
252 PM EST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MODERATE TO HEAVY RAINFALL IS EXPECTED OVER CENTRAL NORTH CAROLINA
TONIGHT AS A SLOW MOVING COLD FRONT MOVES THROUGH THE AREA. STORM
TOTAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE WITH
LOCALLY HEAVIER AMOUNTS. THIS HEAVY RAINFALL MAY RESULT IN MINOR
FLOODING... ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS.

IN ADDITION TO THE FLOODING THREAT...SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVERNIGHT ALONG AND AHEAD OF A STRONG COLD
FRONT. SOME OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

NCZ007>010-021>026-038>041-073>076-083-084-251300-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
252 PM EST SUN JAN 24 2010

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH
MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION TO THE FLOODING THREAT...SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVERNIGHT ALONG AND AHEAD OF A STRONG COLD
FRONT. SOME OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

In the hours before

Special weather statement, Jan 24, 9:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
915 PM EST SUN JAN 24 2010

NCZ021-022-038-039-250330-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
915 PM EST SUN JAN 24 2010

...HEAVY RAIN WILL MOVE ACROSS FORSYTH...GUILFORD...DAVIDSON AND
RANDOLPH COUNTIES THROUGH 1030 PM EST...

AT 906 PM EST...DOPPLER RADAR INDICATED SHOWERS WITH VERY HEAVY RAIN
MOVING NORTHEAST THROUGH THE WESTERN PIEDMONT OF NORTH CAROLINA.
THE HEAVY RAIN HAD JUST BEGUN TO REACH THE TRIAD AREA AROUND
900PM...AND WITH WIDESPREAD RAIN TO THE SOUTH AND WEST....PERIODS OF
HEAVY RAIN CAN BE EXPECTED FOR THE NEXT FEW HOURS.

SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE...HIGH
POINT...JAMESTOWN...GREENSBORO...LAKE TOWNSEND...AND...SUMMERFIELD...
MONTICELLO.

THESE SHOWERS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 11:06 PM ESTFlash Flood WarningRAHDavidson, Forsyth4 hr
Jan 24, 11:37 PM ESTFlash Flood WarningRAHGuilford, Randolph6 hr
Jan 25, 12:41 AM ESTFlash Flood WarningRAHMontgomery, Stanly2 hr
Jan 25, 1:17 AM ESTSevere Thunderstorm WarningRAHStanly43 min
Jan 25, 1:28 AM ESTFlash Flood WarningRAHAnson, Moore, Richmond3 hr
Jan 25, 1:48 AM ESTFlash Flood WarningRAHAlamance, Chatham, Lee4 hr
Jan 25, 1:53 AM ESTFlash Flood WarningRAHDurham, Orange, Person, Wake4 hr
Jan 25, 2:11 AM ESTSevere Thunderstorm WarningRAHHoke, Moore, Richmond, Scotland49 min
Jan 25, 2:30 AM ESTFlash Flood WarningRAHGranville, Vance3 hr
Jan 25, 3:32 AM ESTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Johnston, Sampson, Wayne4 hr
Jan 25, 3:45 AM ESTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake45 min
Jan 25, 4:05 AM ESTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Warren, Wilson3 hr
Jan 25, 4:49 AM ESTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wayne, Wilson56 min
Jan 25, 5:04 AM ESTRiver Flood WarningRAHDavidson48 hr
Jan 25, 5:32 AM ESTAreal Flood AdvisoryRAHGuilford, Randolph3 hr
Jan 25, 6:33 AM ESTRiver Flood WarningRAHAnson, Stanly22 hr
Jan 25, 8:35 AM ESTAreal Flood AdvisoryRAHGuilford3 hr
Jan 25, 11:16 AM ESTRiver Flood WarningRAHChatham19 hr

Nearby

Wind Advisories in North Carolina, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.